Hail, Dekalb
- When
- April 17, 4:13 PM CST to 4:14 PM CST
- Where
- Dekalb County, 3 mi NE of Ider
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.751, -85.643
Golf ball sized hail was reported.
A weak upper level storm system moving across middle Tennessee, resulted in isolated severe storms that produced large hail in DeKalb county in northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A weak upper level storm system moving across middle Tennessee, resulted in isolated severe storms that produced large hail in DeKalb county in northeast Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 17, 2:07 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 307 PM CDT WED APR 17 2013 .DISCUSSION... THE LATEST 20Z SURFACE ANALYSIS AND LATEST FEW 88-D IMAGES INDICATE THAT AN OUTFLOW BOUNDARY HAS BEEN MOVING SOUTHWARD THROUGH MIDDLE AND EAST TENNESSEE TOWARD SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA. SCATTERED SHOWERS AND STORMS HAVE BEEN DEVELOPING ALONG AND AHEAD OF THE OUTFLOW BOUNDARY MAINLY ALONG THE CUMBERLAND PLATEAU AND EXTENDING SOUTHWARD INTO NORTHEAST ALABAMA AND NORTHWEST GEORGIA...AND MAINLY EAST OF INTERSTATE 65. EXPECT SCATTERED SHOWERS AND STORMS TO CONTINUE ACROSS THESE AREAS AT LEAST UNTIL AROUND 02Z- 03Z AND HAVE SLIGHTLY UPPED PRECIP CHANCES INTO THIS EVENING FOR SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA. HAVE GONE SLIGHTLY ABOVE GUIDANCE TEMPS FOR TONIGHT. THE UPPER LOW ACROSS THE ROCKIES IS PROGGED BY THE SHORT TERM MODELS TO SHIFT NORTHEASTWARD THROUGH THURSDAY...WITH A SURFACE COLD FRONT EXPECTED TO TAKE SHAPE. THE FRONT IS EXPECTED TO BE ORIENTED SOUTHWEST TO NORTHEAST FROM EAST CENTRAL TEXAS...TO WESTERN MISSOURI AND THEN FURTHER NORTHEAST INTO WISCONSIN BY 12Z THURSDAY. LOW LEVEL MOISTURE...AN INCREASING LOW LEVEL JET STRUCTURE AND DECENT WARM ADVECTION WILL RESULT IN INCREASING CLOUDS AND WARMER TEMPS WELL INTO THE 80S ON THURSDAY. HAVE FOLLOWED CLOSELY TOWARD THE WARMER GFS TEMPS FOR THURSDAY. WINDS SHOULD INCREASE INTO THE BREEZY CATEGORY DURING THE AFTERNOON...WITH THE POSSIBILITY THAT WINDS COULD REACH WIND ADVISORY CRITERIA. WILL LET THE NEXT MODEL RUN DETERMINE WHETHER A WIND ADVISORY IS WARRANTED FOR THURSDAY. THE MODELS ARE CONTINUING TO BE FAIRLY CONSISTENT INVOLVING THE TIMING OF THE STRONG COLD FRONT MOVING TOWARD THE FORECAST AREA BY THURSDAY NIGHT. THE ECMWF AND NAM MODELS ARE SLIGHTLY FASTER THAN THE GFS MODEL INVOLVING THE TIMING OF THE COLD FRONT MOVING ALONG AND EAST OF THE MISSISSIPPI RIVER BY 00Z FRIDAY. WILL FOLLOW CLOSER TO THE ECMWF/NAM TIMING. THIS TIMING SHOULD PLACE THE EXPECTED SQUALL LINE INTO NORTHWEST ALABAMA ON OR BEFORE 06Z...TO ALONG I-65 BY OR SLIGHTLY BEFORE 09Z AND THROUGH THE REST OF THE FORECAST AREA BY AROUND 12Z ON FRIDAY. HAVE GONE SLIGHTLY HIGHER THAN GUIDANCE INVOLVING PRECIP CHANCES FOR THURSDAY NIGHT/FRIDAY MORNING. MODEL SOUNDINGS INDICATE THAT THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS DURING AROUND A SIX HOUR TIME PERIOD. WILL CONTINUE TO MONITOR AND EVALUATE TIMING THROUGH THURSDAY. A LARGE AND COLDER AIR MASS OF HIGH PRESSURE WILL BUILD SOUTH AND SOUTHEAST THROUGH THE TENNESSEE VALLEY REGION FROM FRIDAY NIGHT AND INTO SATURDAY. THE COLDEST PORTION OF THE AIR IS EXPECTED TO MOVE EAST INTO THE FORECAST AREA BY 12Z SATURDAY...AND EXPECT TEMPS TO DROP INTO THE UPPER 30S TO AROUND 40 ACROSS THE AREA. WILL CONTINUE TO EVALUATE TEMPS ON THURSDAY AND FRIDAY...AS WE COULD NEARLY REACH FROST ADVISORY CRITERIA FOR SATURDAY MORNING...ESPECIALLY IN SOUTHERN MIDDLE TENNESSEE AND IN SHELTERED VALLEY AREAS. THE LARGE HIGH PRESSURE RIDGE AT SURFACE AND ALOFT IS PROGGED BY THE LONGER RANGE MODELS TO SLOWLY SHIFT NORTHEAST THROUGH TUESDAY. WINDS ARE EXPECTED TO SLOWLY SHIFT AROUND TO THE SOUTHEAST BY MONDAY AND TUESDAY WITH A SLOW LOW LEVEL MOISTURE AND CLOUD INCREASE. HAVE TRENDED TOWARD A COMPROMISE BETWEEN MODEL GUIDANCE FOR SUNDAY THROUGH TUESDAY. THE ECMWF AND GFS MODELS INDICATE THAT A PROGRESSIVE UPPER TROUGH OVER THE NORTHERN PLAINS IS EXPECTED TO DROP SOUTHWARD INTO THE SOUTHERN PLAINS BY TUESDAY. ANOTHER COLD FRONT IS EXPECTED TO TAKE SHAPE ACROSS THE SOUTHERN PLAINS DURING THIS SAME TIME PERIOD AND IS EXPECTED TO MOVE INTO THE FORECAST AREA BY WEDNESDAY. HAVE SLIGHTLY UPPED PRECIP CHANCES FOR TUESDAY NIGHT AND INTO WEDNESDAY TO ACCOUNT FOR MODELS BEING MORE ROBUST INVOLVING THEIR DEPICTION OF THE SHOWER AND STORM POTENTIAL. HAVE FOLLOWED CLOSELY WITH THE SLIGHTLY WARMER GFS TEMPS FOR WEDNESDAY. TT && .AVIATION... /ISSUED 111 PM CDT WED APR 17 2013/ FOR 18Z TAFS... VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH MUCH OF THE TAF PERIOD. SHOWERS/STORMS IN THE VICINITY OF KHSV/KMSL MAY DECREASE CEILINGS/VSBYS TEMPORARILY...BUT DID NOT FORMALLY INCLUDE MENTION OF THIS OCCURRENCE DUE TO LOW CONFIDENCE IN DIRECT IMPACTS TO THE TERMINAL ITSELF. OTHERWISE, SCT/BKN CLOUDS ~3KFT WILL LINGER OVERNIGHT, WITH SOME PATCHY BR POSSIBLE AT KMSL AROUND SUNRISE. S/SW WINDS WILL BE GUSTY TOMORROW AHEAD OF AN APPROACHING COLD FRONT. SUSTAINED WINDS ARND 15KTS WITH GUSTS UP TO 25-30KTS ARE POSSIBLE, ESPECIALLY TOMORROW AFTERNOON. 12 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 85 55 62 / 10 10 90 40 SHOALS 65 86 53 60 / 10 10 90 20 VINEMONT 65 83 55 60 / 10 10 90 50 FAYETTEVILLE 64 84 54 59 / 10 10 90 40 ALBERTVILLE 62 83 61 65 / 30 10 80 80 FORT PAYNE 62 83 63 66 / 30 10 80 80 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 141 PM CDT WED APR 17 2013 ALZ001>010-016-TNZ076-096-097-181100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 141 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. THE PRIMARY THREATS WILL BE GUSTY WINDS TO AROUND 40 MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY LINGER IN NORTHEASTERN ALABAMA AFTER SUNSET...BUT WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE AREA IN ADVANCE OF A COLD FRONT ON THURSDAY NIGHT. DAMAGING WINDS TO 70 MPH WILL BE THE PRIMARY THREAT...WITH A LOWER RISK OF TORNADOES. MOST OF THE ACTIVITY WILL OCCUR FROM LATE THURSDAY EVENING THROUGH THE OVERNIGHT HOURS. THUNDERSTORMS ARE LIKELY TO LINGER IN NORTHEASTERN ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE ON FRIDAY MORNING BEFORE EXITING THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THURSDAY NIGHT INTO FRIDAY MORNING. 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT WED APR 17 2013
TNZ097-171915-
FRANKLIN TN-
125 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
215 PM CDT...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 8 MILES EAST OF WINCHESTER...
MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3528 8591 3522 8586 3507 8586 3506 8601
3524 8607 3529 8593
TIME...MOT...LOC 1824Z 256DEG 5KT 3517 8596
12/31PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 2 ENE COWAN 35.18N 85.98W
04/17/2013 M1.75 INCH FRANKLIN TN LAW ENFORCEMENT
COWAN POLICE DEPARTMENT REPORTS GOLF BALL SIZED HAIL ON
HAWKINS COVE ROAD.
&&
AMINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT WED APR 17 2013
TNZ097-172100-
FRANKLIN TN-
329 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
400 PM CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 9 MILES EAST OF WINCHESTER...
MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM LOCATED BETWEEN
SEWANEE AND MONTEAGLE WAS ALSO MOVING EASTWARD AROUND 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
&&
LAT...LON 3526 8589 3522 8586 3506 8586 3503 8594
3518 8605 3527 8590
TIME...MOT...LOC 2025Z 259DEG 12KT 3515 8595
70/DDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 PM CDT WED APR 17 2013
TNZ097-172130-
FRANKLIN TN-
406 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 430 PM CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 8 MILES EAST OF WINCHESTER...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
&&
LAT...LON 3531 8597 3531 8596 3530 8595 3529 8592
3522 8586 3513 8587 3509 8593 3522 8609
3532 8601 3531 8600 3532 8598
TIME...MOT...LOC 2103Z 223DEG 13KT 3521 8596
70/DDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 429 PM CDT WED APR 17 2013 TNZ097-172200- FRANKLIN TN- 429 PM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WINCHESTER...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINCHESTER...DECHERD...ESTILL SPRINGS AND COWAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3511 8595 3501 8616 3515 8629 3528 8612 TIME...MOT...LOC 2126Z 234DEG 11KT 3513 8615 70/DD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 PM CDT WED APR 17 2013
ALZ010-172215-
DE KALB AL-
449 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE KALB COUNTY
UNTIL 515 PM CDT...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS NEAR COLLINSVILLE...MOVING NORTHEAST
AT 15 TO 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...COLLINSVILLE...SHILOH AND PINE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3441 8561 3437 8563 3436 8566 3434 8568
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8601 3421 8603 3454 8584
3444 8558
TIME...MOT...LOC 2145Z 205DEG 16KT 3423 8587
70/DDThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435222.